Advanced

Chronic Intestinal Pseudo-Obstruction due to Buserelin-Induced Formation of Anti-GnRH Antibodies.

Ohlsson, Bodil LU ; Veress, Bela LU ; Janciauskiene, Sabina LU ; Montgomery, Agneta LU ; Haglund, Monica and Wallmark, Anders LU (2007) In Gastroenterology 132(1). p.45-51
Abstract
Background & Aims: A 30-year-old woman, treated with buserelin, an analogue of gonadotropin-releasing hormone (GnRH) (also called luteinizing hormone-releasing hormone, LH-RH), developed chronic intestinal pseudo-obstruction (CIPO). The sudden onset of this disease in a previously healthy woman perplexed us. CIPO refers to a gastrointestinal disorder that can have a variety of causes, such as drugs, among others. Thus, we wanted to examine whether in this patient the development of CIPO is related to the treatment with buserelin. Methods: The patient was examined using esophagogastroduodenoscopy, esophageal, and antroduodenojejunal manometry, gastric emptying tests, and histologic analyses and immunohistochemistry on full-thickness... (More)
Background & Aims: A 30-year-old woman, treated with buserelin, an analogue of gonadotropin-releasing hormone (GnRH) (also called luteinizing hormone-releasing hormone, LH-RH), developed chronic intestinal pseudo-obstruction (CIPO). The sudden onset of this disease in a previously healthy woman perplexed us. CIPO refers to a gastrointestinal disorder that can have a variety of causes, such as drugs, among others. Thus, we wanted to examine whether in this patient the development of CIPO is related to the treatment with buserelin. Methods: The patient was examined using esophagogastroduodenoscopy, esophageal, and antroduodenojejunal manometry, gastric emptying tests, and histologic analyses and immunohistochemistry on full-thickness biopsies including staining with anti-GnRH antibody. Plasma samples were examined by the standard serologic analyses and specifically for the occurrence of anti-GnRH antibodies by enzyme-linked immunosorbent assay methods. Results: CIPO was diagnosed based on symptoms (abdominal pain, vomiting, and constipation), and the results of the clinical examinations, such as signs of esophageal aperistalsis, delayed gastric emptying, and small intestinal bursts. Histologic examination revealed a decreased number of myenteric neurons as well as increased neuronal degeneration and an abnormal immune profile. There was a loss of GnRH-containing neurons. The patient had high plasma titers of anti-GnRH antibodies, which occurred on the occasions of the treatment with buserelin. Conclusions: Our findings suggest that the patient has developed CIPO due to buserelin-induced formation of anti-GnRH antibodies destroying GnRH-producing neurons of the myenteric plexus. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
in
Gastroenterology
volume
132
issue
1
pages
45 - 51
publisher
W B Saunders
external identifiers
  • wos:000243843500011
  • scopus:33846216865
ISSN
1528-0012
DOI
10.1053/j.gastro.2006.10.036
language
English
LU publication?
yes
id
4e0059b6-c9fb-49d3-866e-3f24ba11a1ef (old id 164711)
alternative location
http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=PubMed&list_uids=17241858&dopt=Abstract
date added to LUP
2007-07-26 13:08:37
date last changed
2017-11-05 03:34:28
@article{4e0059b6-c9fb-49d3-866e-3f24ba11a1ef,
  abstract     = {Background & Aims: A 30-year-old woman, treated with buserelin, an analogue of gonadotropin-releasing hormone (GnRH) (also called luteinizing hormone-releasing hormone, LH-RH), developed chronic intestinal pseudo-obstruction (CIPO). The sudden onset of this disease in a previously healthy woman perplexed us. CIPO refers to a gastrointestinal disorder that can have a variety of causes, such as drugs, among others. Thus, we wanted to examine whether in this patient the development of CIPO is related to the treatment with buserelin. Methods: The patient was examined using esophagogastroduodenoscopy, esophageal, and antroduodenojejunal manometry, gastric emptying tests, and histologic analyses and immunohistochemistry on full-thickness biopsies including staining with anti-GnRH antibody. Plasma samples were examined by the standard serologic analyses and specifically for the occurrence of anti-GnRH antibodies by enzyme-linked immunosorbent assay methods. Results: CIPO was diagnosed based on symptoms (abdominal pain, vomiting, and constipation), and the results of the clinical examinations, such as signs of esophageal aperistalsis, delayed gastric emptying, and small intestinal bursts. Histologic examination revealed a decreased number of myenteric neurons as well as increased neuronal degeneration and an abnormal immune profile. There was a loss of GnRH-containing neurons. The patient had high plasma titers of anti-GnRH antibodies, which occurred on the occasions of the treatment with buserelin. Conclusions: Our findings suggest that the patient has developed CIPO due to buserelin-induced formation of anti-GnRH antibodies destroying GnRH-producing neurons of the myenteric plexus.},
  author       = {Ohlsson, Bodil and Veress, Bela and Janciauskiene, Sabina and Montgomery, Agneta and Haglund, Monica and Wallmark, Anders},
  issn         = {1528-0012},
  language     = {eng},
  number       = {1},
  pages        = {45--51},
  publisher    = {W B Saunders},
  series       = {Gastroenterology},
  title        = {Chronic Intestinal Pseudo-Obstruction due to Buserelin-Induced Formation of Anti-GnRH Antibodies.},
  url          = {http://dx.doi.org/10.1053/j.gastro.2006.10.036},
  volume       = {132},
  year         = {2007},
}